Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 20, NWS New York, NY

August 11, 2000Putnam County, Westchester County, New York

NWS New York, NY issued this flash flood warning at Aug 11, 2000, 3:00 PM EDT for Putnam County, Westchester County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2000, 3:00 PM EDT (19:00 UTC)
Expired
Aug 11, 2000, 4:00 PM EDT
In force
60 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Putnam County, NY, Westchester County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 111902
FFWOKX
NYC079-119-112000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHEASTERN NEW YORK STATE...
     SOUTHWESTERN PUTNAM...
     NORTHWESTERN WESTCHESTER...

* UNTIL 400 PM EDT...

* AT 300 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* RAIN FALLING AT THE RATE OF AT LEAST 2 INCHES PER HOUR IN AND
  AROUND PUTNAM VALLEY WILL PRODUCE SOME FLASH FLOODING OF
  VULNERABLE AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4137 7383 4133 7377 4128 7388 4132 7396

GC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:56 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 11, 2:56 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
256 PM EDT FRI AUG 11 2000

SHORT TERM:  LOTS OF MESOSCALE FTRS TO CONTEND W/ THIS AFTN.  AM
MONIORING AREAS ALG/NW OF 2NDRY CONVERGENCE LN FM CNTRL LI BACK INTO
XTMR NRN NJ FOR PSBL FFA FOR AFTN PCKG AND ISOLD SVR ISSUANCE.  LCL
+RA AND SML HAIL IN STGR CELLS.  CELLS N/W OF INVERTED TROF SHWG SUM
NWD MOVMNT...OTHR CELLS NRLY STNRY.

88D SEEMS TO BE OVERESTIMATING RAFL A TAD (PSBL HAIL CONTAMINATION).
HWVR...FEEL FFA WARRANTED FOR LWR HUDSON VLY...NERN NJ AND NYC/WRN
SUFFOLK CO NY.  WL NOT ISSUE FOR ERN LI OR CT ZNS ATTM.

BASED ON ERLR SPOTTER RPT (JUST W OF EWR/1555Z)...GETTING PEA SIZE
HAIL OUT OF 40-ISH VIL/55-60 DBZ ARND 20K FT.  SVR CRIT BEING
CONSIDERED ATTM HERE IS 60+ DBZ ARND 20K/VIL ABT 45.  LATTER
PARAMETER BASED ON PARCEL FRZG LVL OF NR 20K FT BASED ON SFC LIFT
USING U70S TEMP/70 DEWPT.  DONT HV TIME TO GO INTO TECHNIQUE
DETAILS...BUT IT HAS SHWN POSITIVE RESULTS HERE AND SPCLY OTHR PTS
OF USA.

INVERTED TROF ESTABLISHING ITSELF FM DOWNEAST ME-NRN NJ AND PTS SW.
2NDRY CONVERGENCE LN MENTD ABV JUST ADDING XTRA LIFTING MECH.  XPCT
SUM OF ACTIVITY TO DIE OFF W/ LOSS OF DAYTIME HTG AND LTL H500 JET
STREAK MOVG NE AND PUTTING OUR RGN IN UNFAVORABLE LRQ.  WL KEEP SCT
SHRA/TS W/ LCL HVY RAINERS IN THRU MIDNIGHT AT LST.

LONGER TERM:  SAT IS A ? MARK...MAY END UP JUST CLDY AS OPPOSED TO
SHRWY.  WL KEEP SCT SHRA IN FCST FOR SAT AS INVERTED TROF AND
PLENTIFUL MSTR STL ARND.  OTRW...CLDY W/ TEMPS A TAD BLO GDNC NMBRS.

FEEL THAT AVN IS THE BETTER MDL BASED ON PMDHMD DISC OF SFC LO RMNG
CLSR TO UPR LO IN MID-ATLC.  THUS...W/ SFC RDG TRYING TO BUILD SWD A
BIT...THINK THAT PTCHY FG/DZ WL DO IT FOR SAT NITE.  SUN IS WHERE
THINGS GO DOWNHILL.  SFC LO MOVS A BIT FRTHR N AND BY AFTN SHUD BE
RAINING ACRS ENTIRE FA.  WL GO LKLY POP ALL ZNS FOR SUN AND WL KEEP
MENT TO AFTN FOR INT ZNS.  THIS APRS TO MATCH UP QUITE WELL W/ LTST
BOX WRKZFP (THX JD).

XTNDD:  DONT LIKE LOOK OF UPR PTTN TO GET UPR LO OUTTA HERE ANYTIME
TOO SOON...THO MRF KICKS SYS OUT MON.  WL RUN W/ MAN PROGS IDEA OF
EXITING SYS ON MON W/ ANTHR CDFNT TO APCH TUE AFTN W/ INTRO TO SCT
AFTN/EVNG SHRA/TS.

MARINE:  SCA MAY BE NEEDED LT SAT AND HDLN TO CONT.  ALSO...W/ APCH
OF FULL MOON ERLY NXT WK (TUE)...WL HV TO WATCH FOR INCRG TIDES AND
PTNTL FOR CSTL FLDG.  WL NOT ISSUE ANYTHING ALG THOSE LNS ATTM...BUT
BEARS WATCHING.

PCKG WL BE LT THIS AFTN...HOPE TO HV ALL OUT BY 1930Z.

.OKX...FFA FOR NJZ002>006-011-NYZ067>078-080 TIL 12/0400Z.

SDR

In the hours before

Special weather statement, Aug 11, 10:27 AM EDT, 4 hours 33 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-112100-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL
NATIONAL WEATHER SERVICE NEW YORK NY
1027 AM EDT WED AUG 9 2000

...SCATTERED AFTERNOON THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...

A WARM...MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE
TRI-STATE REGION THIS AFTERNOON.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AT ANY TIME THIS
AFTERNOON AND EVENING...ESPECIALLY FOR AREAS NORTH AND WEST OF THE
NEW YORK METROPOLITAN AREA.

FAIRLY LIGHT WINDS IN THE LOWEST LEVELS OF THE ATMOSPHERE MEAN THAT
ANY STORMS THAT DO DEVELOP WILL BE SLOW MOVING AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.  HOWEVE'R...THE THREAT FOR SEVERE WEATHER
APPEARS TO BE MINIMAL DUE TO THE LIGHT WINDS AND WARM AIRMASS IN
PLACE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:28 PM EDTFlash Flood WarningOKXSuffolk62 min
Aug 11, 1:40 PM EDTFlash Flood WarningOKXWestchester65 min
Aug 11, 2:28 PM EDTFlash Flood WarningOKXPutnam62 min
Aug 11, 4:51 PM EDTSevere Thunderstorm WarningOKXRockland39 min
Aug 11, 4:56 PM EDTFlash Flood WarningOKXRockland2 hr
Aug 11, 6:40 PM EDTFlash Flood WarningOKXBronx, Westchester95 min

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.